Use of selective serotonin reuptake inhibitors and risk of upper gastrointestinal bleeding: a systematic review and meta-analysis

Clin Gastroenterol Hepatol. 2015 Jan;13(1):42-50.e3. doi: 10.1016/j.cgh.2014.06.021. Epub 2014 Jun 30.

Abstract

Background & aims: Selective serotonin reuptake inhibitors (SSRIs) are used to treat various psychiatric disorders. However, there are concerns that SSRIs increase the risk for upper gastrointestinal bleeding (UGIB).

Methods: We performed a systematic review and meta-analysis of controlled observational studies to determine whether SSRI use affects the risk for UGIB. Our analysis included all observational studies that compared UGIB development among patients receiving SSRIs vs no treatment. We calculated pooled odds ratios using random- and fixed-effects models.

Results: A total of 22 studies (6 cohort and 16 case-control studies) involving more than 1,073,000 individuals were included in our meta-analysis. In comparing SSRI users with patients who had not taken SSRIs, the odds for developing UGIB were 1.55-fold higher (odds ratio, 1.55; 95% confidence interval, 1.35-1.78). In subgroup analyses, the association was greatest for patients who received concurrent therapy with nonsteroidal anti-inflammatory or antiplatelet drugs; we found no significant increase in the risk of developing UGIB among patients receiving concurrent acid-suppressing drugs.

Conclusions: SSRI use was associated with an almost 2-fold increase in the risk of developing UGIB, especially among patients at high risk for GI bleeding (concurrent use of nonsteroidal anti-inflammatory or antiplatelet drugs). This risk might be reduced significantly by concomitant use of acid-suppressing drugs.

Keywords: 5HT; Antidepressant; Hemorrhage; Stomach.

Publication types

  • Meta-Analysis
  • Research Support, Non-U.S. Gov't
  • Review
  • Systematic Review

MeSH terms

  • Gastrointestinal Hemorrhage / chemically induced*
  • Gastrointestinal Hemorrhage / epidemiology*
  • Humans
  • Mental Disorders / drug therapy
  • Risk Assessment
  • Serotonin Uptake Inhibitors / adverse effects*
  • Serotonin Uptake Inhibitors / therapeutic use*

Substances

  • Serotonin Uptake Inhibitors